Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 40, NWS Lubbock, TX

May 26, 2019Briscoe County, Castro County, Swisher County, Texas

NWS Lubbock, TX issued this tornado warning at May 26, 2019, 10:29 PM CDT for Briscoe County, Castro County, Swisher County, Texas. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2019, 10:29 PM CDT (03:29 UTC)
Expired
May 26, 2019, 11:30 PM CDT
In force
61 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Observed
Hail
1.5 in

Counties Briscoe County, TX, Castro County, TX, Swisher County, TX

The radar

The Amarillo radar (KAMA), 76 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 10:35 PM CDTTORNADO11 Sw Nazareth, TXSMALL CONE TORNADO SIGHTED, LOOKING NORTHEAST FROM FM 145 AND HIGHWAY 385. THE LOCATION IS ESTIMATED FROM RADAR.
May 26, 10:42 PM CDTTORNADO4 Nw Hart, TXTORNADO CONFIRMED CROSSING FM 194 BETWEEN DIMMITT AND HART. LOCATION IS ESTIMATED FROM RADAR. TORNADO WAS MOVING NORTHEAST.
May 26, 11:32 PM CDTFUNNEL CLOUD10 Nne Tulia, TXREPORT OF FUNNEL CLOUDS. LOCATION WAS ESTIMATED FROM RADAR. THE PUBLIC ALSO REPORTED A POSSIBLE TORNADO AT ABOUT THE SAME TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 7:55 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1501 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

056 
WFUS54 KLUB 270329
TORLUB
TXC045-069-437-270430-
/O.NEW.KLUB.TO.W.0040.190527T0329Z-190527T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
1029 PM CDT Sun May 26 2019

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  Eastern Castro County in the Panhandle of Texas...
  Swisher County in the Panhandle of Texas...
  West central Briscoe County in the Panhandle of Texas...

* Until 1130 PM CDT.

* At 1028 PM CDT, a confirmed tornado was located 8 miles west of 
  Hart, moving northeast at 40 mph.

  HAZARD...Damaging tornado and ping pong ball size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Tulia, Hart, Kress, Happy and Nazareth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3475 10164 3439 10141 3432 10226 3444 10236
      3475 10201
TIME...MOT...LOC 0328Z 239DEG 36KT 3439 10227 

TORNADO...OBSERVED
HAIL...1.50IN

$$

RMCQUEEN
2 follow-up statements
277 
WWUS54 KLUB 270345
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1045 PM CDT Sun May 26 2019

TXC045-270354-
/O.CAN.KLUB.TO.W.0040.000000T0000Z-190527T0430Z/
Briscoe TX-
1045 PM CDT Sun May 26 2019

...THE TORNADO WARNING FOR WEST CENTRAL BRISCOE COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 AM CDT for the Panhandle
of Texas.

LAT...LON 3475 10164 3449 10147 3446 10147 3440 10221
      3448 10221 3475 10200
TIME...MOT...LOC 0344Z 235DEG 24KT 3443 10220 

$$

TXC069-437-270430-
/O.CON.KLUB.TO.W.0040.000000T0000Z-190527T0430Z/
Castro TX-Swisher TX-
1045 PM CDT Sun May 26 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
SOUTHEASTERN CASTRO AND SWISHER COUNTIES...
    
At 1044 PM CDT, a confirmed tornado was located 5 miles northwest of
Hart, moving northeast at 30 mph.

HAZARD...Damaging tornado and ping pong ball size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Tulia, Happy and Nazareth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3475 10164 3449 10147 3446 10147 3440 10221
      3448 10221 3475 10200
TIME...MOT...LOC 0344Z 235DEG 24KT 3443 10220 

TORNADO...OBSERVED
HAIL...1.50IN

$$

RMCQUEEN
242 
WWUS54 KLUB 270413
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1113 PM CDT Sun May 26 2019

TXC069-270422-
/O.CAN.KLUB.TO.W.0040.000000T0000Z-190527T0430Z/
Castro TX-
1113 PM CDT Sun May 26 2019

...THE TORNADO WARNING FOR SOUTHEASTERN CASTRO COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 AM CDT for the Panhandle
of Texas.

LAT...LON 3452 10149 3453 10194 3475 10194 3475 10164
TIME...MOT...LOC 0412Z 239DEG 36KT 3458 10190 

$$

TXC437-270430-
/O.CON.KLUB.TO.W.0040.000000T0000Z-190527T0430Z/
Swisher TX-
1113 PM CDT Sun May 26 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR NORTHERN
SWISHER COUNTY...
    
At 1112 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Tulia, moving northeast at 40 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Tulia and Happy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3452 10149 3453 10194 3475 10194 3475 10164
TIME...MOT...LOC 0412Z 239DEG 36KT 3458 10190 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

RMCQUEEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 26, 6:49 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 26, 6:49 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
649 PM CDT Sun May 26 2019

.AVIATION...
Main concern is on convection, currently over eastern NM, that is
propagating northeastward. If it maintains its current speed and
track (and keeps redeveloping on the southern flank) it could
impact both KLBB and KPVW in the 02Z-04Z window and KCDS a couple
hours later. Some of these storms could even be on the
strong/severe side. Outside of the convection, MVFR to low VFR
ceilings will occasionally visit the terminals through the
evening, with a period of MVFR to IFR more likely early Monday.
However, unlike the past several days, these low clouds should
scattered/lift much earlier in the day, particularly at KPVW and
KLBB as breezy and drier southwesterly winds overspread the
Caprock.

&&

.PREV DISCUSSION... /issued 304 PM CDT Sun May 26 2019/

DISCUSSION...
Although most low stratus has cleared out of eastern New Mexico
into the western South Plains, cirrus has kept us from heating up
and therefore a stout cap remains overhead. If the cirrus can
clear out within the next few hours or so, the cap has a chance to
break by early evening and develop some isolated convection near
the Texas/New Mexico state line and spread east. Everything from
earlier's discussion still holds in regards to the severe chances
if convection can initiate.

An upper level low will drop into the four corners region on
Monday evening pushing the dryline to the edge of the caprock or
so. Drier surface air will filter in on the caprock behind the
dryline. Models are fairly bearish with convective chances for
Monday afternoon. However, this is likely due to an increase in
capping which may very well prevent any convection from forming
east of the dryline. An upper level jet will be displaced far
enough to our west that it will have little to no impact on lift
locally. We may begin to see some lift spread over early Tuesday
morning which could eventually garner some early morning
convection. A Pacific front/dryline will sweep through during the
day on Tuesday ridding us of low level moisture and precipitation
chances for at least one day. A cold front will attempt to move
through on Wednesday but there are some model discrepancies in
regards to how far south this front will advance. At the same
time, a short wave will move out of northern Mexico into West
Texas. This short wave will bring a considerable amount of lift
overhead on Wednesday. Precipitation chances will depend on how
far south the front will advance. It will most likely move south
of the Rolling Plains leaving the area with elevated storms on
Wednesday. Precipitation chances are somewhat nebulous for this
weekend but some semblance of southwest flow aloft will keep
thunderstorms in the forecast.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 AM CDT Monday for TXZ022>026-028>036.

&&

23
Hazardous weather outlook, May 26, 11:19 AM CDT, 11 hours 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1119 AM CDT Sun May 26 2019

TXZ021>044-270430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1119 AM CDT Sun May 26 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are expected to develop across
the western South Plains and extreme southwestern Panhandle this
afternoon. These storms will spread east and northeast during the
late afternoon into tonight. Storms will quickly become severe
and will produce hail to the size of tennis balls, wind gusts to
70 mph, and isolated tornadoes. There is also a threat for heavy
rainfall and flooding. A Flood Watch is in effect until 1 AM
Monday generally along and north of a Morton to Crosbyton to
Paducah line.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm development will be possible again late Monday into
Monday evening, mainly across the eastern South Plains and the
Rolling Plains. There is a marginal risk that storms that form
will become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across the western South
Plains this afternoon spreading eastward through the evening.

In the hours before

Special weather statement, May 26, 8:32 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Lubbock TX
832 PM CDT Sun May 26 2019

TXZ021-270200-
Parmer TX-
832 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR PARMER AND WESTERN CASTRO
COUNTIES UNTIL 900 PM CDT...

At 832 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bovina, or 15 miles southwest of Friona, moving northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Friona, Bovina, Black and Rhea.

A Tornado Watch remains in effect until 200 AM CDT for the Panhandle
of Texas.

LAT...LON 3475 10253 3454 10252 3440 10259 3440 10296
      3443 10305 3475 10304
TIME...MOT...LOC 0132Z 230DEG 40KT 3453 10295

23
Special weather statement, May 26, 8:54 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Lubbock TX
854 PM CDT Sun May 26 2019

TXZ022-270215-
Castro TX-
854 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASTRO COUNTY UNTIL
915 PM CDT...

At 854 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Easter, or 12 miles southeast of Hereford, moving
northeast at 55 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Castro
County.

A Tornado Watch remains in effect until 200 AM CDT for the Panhandle
of Texas.

LAT...LON 3472 10200 3459 10222 3472 10236 3475 10233
      3475 10200
TIME...MOT...LOC 0154Z 227DEG 47KT 3471 10223

23
Local storm report, May 26, 9:27 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
927 PM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     TORNADO          LARIAT                  34.33N 102.91W
05/26/2019                   PARMER             TX   LAW ENFORCEMENT

            BRIEF TORNADO TOUCHDOWN REPORTED NEAR LARIAT. TORNADO
            WAS NO LONGER ON THE GROUND.

&&

EVENT NUMBER LUB1900502

GDS
Local storm report, May 26, 10:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1001 PM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     TORNADO          11 E MULESHOE           34.23N 102.54W
05/26/2019                   LAMB               TX   NWS EMPLOYEE

            TORNADO BEING REPORTED BETWEEN MULESHOE AND EARTH JUST
            CROSSING HIGHWAY 70. LOCATION ESTIMATED FROM RADAR.

&&

EVENT NUMBER LUB1900503

GDS
Local storm report, May 26, 10:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1014 PM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     TORNADO          4 NNW EARTH             34.29N 102.44W
05/26/2019                   LAMB               TX   NWS EMPLOYEE

            ONGOING ROPE TORNADO NORTH OF EARTH ABOUT 4 MILES. THE
            SPOTTER WAS SITTING 1 MILE NORTH OF EARTH, LOOKING
            NORTH, AND THE TORNADO WAS JUST TO THE WEST OF FM 1055.

&&

EVENT NUMBER LUB1900504

GDS

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:37 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Parmer53 min
May 26, 8:32 PM CDTSpecial Weather StatementLUBParmer28 min
May 26, 8:50 PM CDTTornado Warning Considerable damage threatLUBBailey, Lamb, Parmer25 min
May 26, 8:54 PM CDTSpecial Weather StatementLUBCastro21 min
May 26, 9:11 PM CDTTornado Warning Considerable damage threatLUBBailey, Lamb, Parmer49 min
May 26, 9:59 PM CDTTornado Warning Tornado observedLUBCastro, Hale, Lamb, Parmer, Swisher31 min
May 26, 11:28 PM CDTSevere Thunderstorm WarningLUBSwisher26 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.